Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

April 18, 2017Walker County, Georgia

NWS Atlanta, GA issued this special weather statement at Apr 18, 2017, 8:47 PM EDT for Walker County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2017, 8:47 PM EDT (00:47 UTC)
Expired
Apr 18, 2017, 9:30 PM EDT
In force
43 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Walker County, GA

The radar

The Northeast Alabama radar (KHTX), 66 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2017-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2017-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS82 KFFC 190047
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
847 PM EDT TUE APR 18 2017
 
GAZ001-002-190130-
Walker GA-Dade GA-
847 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND DADE COUNTIES
UNTIL 930 PM EDT...

At 847 PM EDT...a strong thunderstorm was near Rising Fawn, or 9
miles west of Lafayette...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
           ground lightning. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. 

Some locations in the path of this storm include
Chickamauga, Rising Fawn, Noble, Morganville, Cloudland Canyon State
Park, Cooper Heights and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3495 8545 3487 8526 3485 8526 3486 8524
      3484 8520 3460 8539 3467 8555 3473 8556
TIME...MOT...LOC 0047Z 208DEG 19KT 3472 8544 

HAIL...0.25IN
WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Apr 18, 7:45 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Apr 18, 7:45 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion...Updated for Aviation
National Weather Service Peachtree City GA
745 PM EDT Tue Apr 18 2017

.SHORT TERM /Tonight through Wednesday Night/...
Thunderstorms have become quite prevalent across wedge front this
afternoon as forecast for the last 24 hours by Hi-Res models. A
rare win for them in the past few weeks. What has not been
captured well is the potential for severe storms. Model
projections of CAPE have been modest leading up to this event and
are just now indicating more robust values. SPC mesoanalysis shows
zone of 1500 J/KG across the metro which has been more than enough
to get isolated strong updrafts going. With 500 temps not as cold
as recent weeks but still around -13C...we are seeing isolated
storms exhibit good hail signatures.

So should still see activity fire along slow moving front through
early evening but storm motion should send it back to the NE. Just
enough movement it looks like to preclude any back building
storms for significant flood concerns but will need to be
monitored closely for the next several hours. Also have seen some
indications of pretty good wind signatures given hail and precip
loading with the stronger storms thus far.

Have kept thunder in for the extreme NE evening through the
evening despite some guidance suggesting no available energy
there. Seems front may not make as much progress to the SW and
instability higher on analysis than suggested by models.

After a bout with low clouds in the morning...should see enough
breaks in the clouds for additional development by Wed afternoon
across the area. Continued cold temps aloft...PW's around 1.40 and
CAPE exceeding 1500 J/KG once again all point to scattered
activity for the north. Pops may end up being a little low but
will let mid shift re-evaluate potential as we will still have a
pseudo wedge in place.

Deese

.LONG TERM /Thursday through Tuesday/...
No changes made to the extended forecast. Precip chances
Wednesday night and Thursday will be mainly confined to n GA as a
CAD airmass erodes with a weak nose of the upper ridge over the
area but still potential for a weak short wave to aid precip
chances. The European is drier than the GFS and NAM. Forecast
temperatures are still running about 7-10 degrees above normal
Wednesday night and Thursday.

A weak cold front moves into n GA on Friday and becomes
stationary. This will lead to the best precip chances over
n GA and only small chances for portions of central GA.

GFS and European differ rather greatly with the next system
Saturday into Sunday with the European much faster bringing a
strong cold front across the area Saturday night and early
Sunday and the GFS bringing the front across Sunday and Sunday
evening. Either way Precip chances increase Saturday night and
Sunday with shower and thunderstorm potential across the area into
Sunday night. This front is associated with an upper Jet and Deep
500mb trough/low pressure system. The potential for severe weather
will be monitored into the weekend and timing of the front will
play a significant role. Storm chances will end early Sunday night
or sooner if the front is faster with just shower chances lingering
into Monday associated with the upper trough/low.

Above normal Temperatures will continue until Sunday then cooling
to within a few degrees of normal through Monday.

BDL/01

&&

.AVIATION... 00Z UPDATE...

Showers and a few thunderstorms lingering but gradually weakening.
There may be a few showers around through the night but none
threatening the taf sites at this time. Expect some mvfr ceilings
toward morning...which may be ocassionally scattered. Ceilings
improving to 035 to 045 after 14z. Winds will stay on the east
side 5 to 8kt overnight...increasing to around 10 to 12kt after
14z.

//ATL CONFIDENCE...00Z UPDATE...
Medium on mvfr ceilings.
High on remaining elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          60  80  60  84 /  50  30  20  20
Atlanta         64  80  62  82 /  30  30  20  20
Blairsville     58  73  56  79 /  50  40  30  40
Cartersville    61  81  60  82 /  40  30  20  30
Columbus        63  85  63  86 /   5  10   5  10
Gainesville     60  76  60  80 /  50  40  30  30
Macon           59  84  59  85 /  20  10   5  10
Rome            61  81  60  83 /  40  30  20  30
Peachtree City  58  82  59  86 /  20  20  10  20
Vidalia         63  83  61  86 /  10  10   5   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....01
AVIATION...41
Hazardous weather outlook, Apr 18, 3:03 PM EDT, 5 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
303 PM EDT Tue Apr 18 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191915-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
303 PM EDT Tue Apr 18 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are possible over north and
portions of central Georgia...most so this afternoon into the
evening. Storms may be strong to isolated severe with the primary
hazards being Gusty Winds...Large Hail...Frequent Lightning and
Locally Heavy Rain.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There will be a chance of thunderstorms over portions of north
and central Georgia Wednesday through Sunday. There is some
potential for severe storms later Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Apr 18, 6:09 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
609 PM EDT TUE APR 18 2017

GAZ002-011-182300-
Chattooga GA-Walker GA-
609 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHATTOOGA AND
SOUTHWESTERN WALKER COUNTIES UNTIL 700 PM EDT...

At 608 PM EDT...a strong thunderstorm was around Center Post, moving
northeast at 10 mph.

  HAZARD...Up to 40 mph wind, dime sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and the blowing around
           of light, unsecured objects.

Some locations in the path of this storm include
Lafayette, Trion, Naomi, Center Post and Linwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3452 8536 3457 8546 3476 8544 3476 8526
      3464 8516
TIME...MOT...LOC 2208Z 210DEG 8KT 3458 8538

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 18, 6:19 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
619 PM EDT TUE APR 18 2017

GAZ005-006-182245-
Murray GA-Fannin GA-
619 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MURRAY AND
NORTHWESTERN FANNIN COUNTIES UNTIL 645 PM EDT...

At 619 PM EDT...a strong thunderstorm was near Cisco, moving
northeast at 10 mph.

  HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and the blowing around
           of light, unsecured objects.

Some locations in the path of this storm include
Cisco, Tennga, Gregory and the Cohutta Wilderness.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3486 8462 3492 8482 3499 8479 3499 8447
TIME...MOT...LOC 2219Z 210DEG 8KT 3494 8468

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 18, 6:37 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
637 PM EDT TUE APR 18 2017

GAZ001-182330-
Dade GA-
637 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR DADE COUNTY UNTIL 730 PM EDT...

At 636 PM EDT...a strong thunderstorm was west of
Stephensville, moving northeast at 15 mph.

  HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and the blowing around
           of light, unsecured objects.

Some locations in the path of this storm include
Trenton, Stephensville, New England, Morganville, Hooker, Cole City
and Wildwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3498 8537 3487 8544 3484 8545 3479 8557
      3498 8560
TIME...MOT...LOC 2236Z 238DEG 12KT 3487 8566

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 18, 7:08 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
708 PM EDT TUE APR 18 2017

GAZ076-086-190000-
Jefferson GA-Emanuel GA-
708 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFFERSON AND
NORTHEASTERN EMANUEL COUNTIES UNTIL 800 PM EDT...

At 708 PM EDT...a strong thunderstorm was over Summertown, moving
northwest at 10 mph.

  HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and the blowing around
           of light, unsecured objects.

Some locations in the path of this storm include
Wadley, Summertown, Three Points, Modoc, Canoochee, Blundale and
Colemans Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3261 8231 3274 8244 3276 8243 3277 8247
      3281 8251 3289 8237 3291 8228 3284 8232
      3283 8230 3283 8226 3280 8221 3282 8216
      3281 8214 3270 8210
TIME...MOT...LOC 2308Z 150DEG 9KT 3272 8224

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 18, 7:25 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
725 PM EDT TUE APR 18 2017

GAZ001-002-190015-
Walker GA-Dade GA-
725 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER AND NORTHERN
DADE COUNTIES UNTIL 815 PM EDT...

At 724 PM EDT...a strong thunderstorm was over New England, moving
east at 15 mph.

  HAZARD...Up to 40 mph wind, dime sized hail and frequent cloud-to-
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and the blowing around
           of light, unsecured objects.

Some locations in the path of this storm include
Trenton, Fort Oglethorpe, Chickamauga, Lookout Mountain, Fairview,
Chattanooga  Valley, New England, Morganville, Hooker, Cole City,
Wildwood and Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3498 8555 3498 8526 3485 8527 3484 8552
      3497 8558 3499 8556
TIME...MOT...LOC 2324Z 252DEG 12KT 3491 8546

HAIL...0.25IN
WIND...40MPH
Special weather statement, Apr 18, 8:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
847 PM EDT TUE APR 18 2017

GAZ001-002-190130-
Walker GA-Dade GA-
847 PM EDT TUE APR 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WALKER AND DADE COUNTIES
UNTIL 930 PM EDT...

At 847 PM EDT...a strong thunderstorm was near Rising Fawn, or 9
miles west of Lafayette...moving northeast at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Chickamauga, Rising Fawn, Noble, Morganville, Cloudland Canyon State
Park, Cooper Heights and Rock Spring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3495 8545 3487 8526 3485 8526 3486 8524
      3484 8520 3460 8539 3467 8555 3473 8556
TIME...MOT...LOC 0047Z 208DEG 19KT 3472 8544

HAIL...0.25IN
WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 5:49 PM EDTSpecial Weather StatementFFCHeard26 min
Apr 19, 6:19 PM EDTSpecial Weather StatementFFCHeard26 min
Apr 19, 6:37 PM EDTSpecial Weather StatementFFCHeard23 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.